Florida, 2005

Funnel Cloud in Florida, May 23, 2005

May 23, 2005 · NWS JAX · 1 event in 1 county or zone

Strong winds of 40-50 mph were also reported along with pea size hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong winds of 40-50 mph were also reported along with pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 2:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 2:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EDT MON MAY 23 2005

...ISOLATED SEVERE TSTMS POSSIBLE THIS EVENING...

.SYNOPSIS...MOSTLY CLEAR SKIES PREVAIL ACROSS THE AREA EARLY THIS
MORNING WITH JUST SOME THIN CI CLOUDS STREAMING ACROSS. ALOFT...HIGH
PRESSURE DOMINATES THE DESERT SW WITH LOW PRESSURE OVER NEW ENGLAND
AND THE GREAT LAKES. WEAK UPPER TROF EXTENDS ACROSS CENTRAL GA AND
THE FL PANHANDLE. DIFFLUENT FLOW HELPING TO FIRE TSTMS IN AN MCS OVER
E KS AND OK.

.SHORT TERM...HEIGHT FIELDS VERY SIMILAR IN MODELS. HOWEVER...GFS
APPEARS TO BE SUFFERING A BIT FROM CONVECTIVE FEEDBACK LATE TODAY
AND TONIGHT. THIS IS ESPECIALLY EVIDENT ON MODEL PRECIP...WITH
SEVERAL ONE INCH BULLS-EYES. IT LOOKS LIKE GFS MAY BE TAKING A VORT
MAX ASSOCIATED WITH THE MCS AND ADVECTING IT SE. THIS IS CERTAINLY
POSSIBLE...AND EVOLUTION OF MCS WILL HAVE TO BE MONITORED THRU THE
COURSE OF THE DAY. ALL MODELS HAVE SLOWED PRECIP A BIT...WITH MINIMAL
POPS THRU THIS AFTN.

INSTABILITY WILL BE ON THE INCREASE TODAY...WITH CAPES ABOVE 2000
J/KG ACROSS THE N GA ZONES. HOWEVER...ALL MODELS INDICATING MID-
LEVEL SUBSIDENCE ON BACKSIDE OF WEAK UPPER TROF UNTIL VERY LATE IN
THE DAY. WILL BE ENUF INSTABILITY INTO THE EVENING COUPLED WITH
DYNAMICS TO SUPPORT ISOLD SVR STORMS. SINCE THIS IS IN THE 2ND
PERIOD...WILL WORD AS STRONG IN ZONES OVER GA AND EXTREME NE FL AND
HIT A BIT HARDER IN THE HWO. THANX FOR THE COORD TAE

TEMPS WILL BE WARM TODAY...WITH MANY AREAS REACHING THE 90 DEGREE
MARK FOR THE 1ST TIME THIS YEAR. HAVE GENERALLY GONE 90-92 ACROSS
THE BOARD. HOWEVER...ETA12 FOUS AND FWC MOS INDICATE MAX TEMPS A
COUPLE OF DEGREES WARMER ARE NOT TOTALLY OUT OF THE QUESTION. DRIER
AND A BIT COOLER AIR WILL BE SLOW TO FILTER INTO THE AREA FOR TUE...
WITH TEMPS NEAR 90 ONCE AGAIN FOR INTERIOR NE FL.

.LONG TERM...NOT ENUF DIFFERENCE IN NEW MEX GUIDANCE TO WARRANT
TOUCHING THE EXTENDED GRIDS FOR NOW.

&&

.MARINE...WINDS INCREASING TO NEAR 20 KNOTS ACROSS THE OFFSHORE
WATERS TONIGHT AS FRONTAL TROUGH APPROACHES. WILL CONTINUE WITH
PREVIOUS HEADLINE OF SCA POSSIBLE TONIGHT FOR THE OFFSHORE WATERS.
WINDS SHIFT TO THE NORTHWEST TUESDAY NIGHT AND NORTHEAST WEDNESDAY AS
A WEAKENING COLD FRONT MOVES SOUTH THROUGH THE WATERS. WINDS SHIFT
BACK TO THE SOUTH AND SOUTHWEST THURSDAY AND FRIDAY AS HIGH PRESSURE
BUILDS IN AGAIN FROM THE WESTERN ATLANTIC ACROSS FL.

&&

.FIRE WX...THE COMBINATION OF STRONG TRANSPORT WINDS AND GOOD MIXING
WILL RESULT IN HIGH DISPERSIONS ESPECIALLY ACROSS GA. WILL CONTINUE
TO HIGHLITE THIS IN THE FWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  66  87  58 /  20  40   0   0
SSI  90  71  86  63 /  10  40   0   0
JAX  91  67  90  60 /   0  40   0   0
SGJ  89  70  89  66 /   0  30  20   0
GNV  90  68  90  63 /   0  30  30   0
OCF  89  67  89  65 /   0  30  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

CARROLL/PETERSON
Hazardous weather outlook, May 22, 10:45 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT SUN MAY 22 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN
(COASTAL)-CAMDEN(INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-
ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-GLYNN(INLAND)-HAMILTON-
JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-ST JOHNS-SUWANNEE-UNION-
WARE-WAYNE-
1145 AM EDT SUN MAY 22 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. SEE
THE SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND EVENING
AS A COLD FRONT APPROACHES THE AREA. A FEW STORMS MAY REACH SEVERE
LEVELS WITH HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/ARS

The radar

The Jacksonville radar (KJAX), 74 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bradford

When
May 23, 3:30 AM EST
Where
Bradford County, Hampton
Reported by
GENERAL PUBLIC
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463521.